Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 317, NWS Tulsa, OK

May 25, 20084 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 25, 2008, 2:39 PM CDT for 4 counties in Arkansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 2:39 PM CDT (19:39 UTC)
Expired
May 25, 2008, 3:45 PM CDT
In force
66 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Crawford County, AR, Franklin County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 62 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:10 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 25, 10:10 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1010 AM CDT SUN MAY 25 2008

.DISCUSSION...
MCV...CURRENTLY PARKED OVER CENTRAL OKLAHOMA TO SPIN
ON TO THE NORTHEAST THIS AFTERNOON.  ALTHOUGH NOW IN
A DIMINISHED STATE EXPECT MCV TO RESURRECT CONVECTION
AS THE DAY PROGRESSES.  BOOSTED POPS FOR AREAS NORTH
AND EAST ANTICIPATED TRACK. REST FORECAST UNCHANGED.
GW

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT SUN MAY 25 2008/

DISCUSSION...

THE LLJ AXIS EARLY THIS MORNING WAS FURTHER WEST AND NOT AS STRONG
AS THE PAST COUPLE OF NIGHTS...KEEPING MOST OF THE CONVECTION WEST
OF THE FORECAST AREA. HOWEVER...DISSIPATING MCS WAS MOVING ACROSS
SOUTHERN OK AND MAY BRING SOME VERY LIGHT RAIN TO SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS.

MCV FROM YESTERDAY MORNINGS CONVECTION CAN BE SEEN IN WATER VAPOR
IMAGERY OVER MISSISSIPPI. BOTH THE 00Z WRF AND 18Z GFS HINT AT THIS
PIECE OF ENERGY ROTATING AROUND THE BASE OF THE UPPER HIGH AND BACK
INTO THE FA TODAY. IF THIS HAPPENS...IT COULD HELP FORCE
THUNDERSTORMS ALONG ANY REMAINING OUTFLOW BOUNDARIES WITHIN THE
WEAKLY CAPPED AND HIGHLY UNSTABLE ENVIRONMENT OVER THE AREA.
HOWEVER...ONCE AGAIN BEST PRECIP CHANCES WILL REMAIN NORTH AND WEST
OF THE FA CLOSER TO THE DRY LINE AND STATIONARY FRONT BOTH TODAY AND
TOMORROW. IF ANY STORMS ARE ABLE TO MOVE EAST INTO OUR AREA TODAY OR
MONDAY...WIND PROFILES AND DECENT LOW LEVEL CAPE WILL ALSO SUPPORT AN
ISOLATED TORNADO THREAT PRIMARILY ACROSS NORTHEAST OKLAHOMA. THOSE
WITH OUTDOOR PLANS FOR THE MEMORIAL DAY WEEKEND TO REMAIN AWARE OF RAPIDLY
CHANGING WEATHER CONDITIONS.

UPPER RIDGE WILL CONTINUE TO FLATTEN OVER THE NEXT COUPLE OF
DAYS...ALLOWING THE NEARLY STATIONARY FRONT OVER THE CENTRAL PLAINS
TO SLOWLY MOVE SOUTH. THIS COLD FRONT AND ASSOCIATED CONVECTION
SHOULD BE JUST NORTH OF THE FA LATE MONDAY NIGHT...BEFORE MOVING
SOUTH INTO THE AREA TUESDAY. CONVECTION WILL REMAIN POSSIBLE ALONG
REINFORCED BOUNDARY INTO TUESDAY NIGHT. SHEAR AND INSTABILITY COULD
BE SUPPORTIVE OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. MEDIUM
RANGE MODELS SHOW A STRONG TEMPERATURE GRADIENT WITH THE
FROPA...THOUGH WITH DIFFERENCES IN TIMING TEMPS WILL BE TRICKY
TUESDAY NIGHT AND WEDNESDAY. MUCH COOLER TEMPS ARE EXPECTED BEHIND
THE FRONT. HOWEVER...RETURN FLOW SETS UP QUICKLY...AND WITH
SOUTHWESTERLY FLOW ALOFT LATE IN THE WORK WEEK...WILL SEE A
WARMING TREND IN THE LOW AND MID LEVELS INTO THE WEEKEND.

UPPER HIGH RETROGRADES INTO THE SOUTHWEST US WITH FAIRLY ZONAL FLOW
OVER THE CENTRAL US. THIS UPPER PATTERN WILL MAKE IT DIFFICULT FOR
THE NEXT FRONTAL BOUNDARY TO MAKE MUCH SOUTHWARD PROGRESS. 00Z GFS
HAS FRONT ABLE TO MOVE SOUTH INTO THE REGION SATURDAY BUT STALLS
HALF WAY THROUGH THE FA WHILE THE 00Z ECMWF KEEPS THE FRONT JUST TO
OUR NORTH. WILL LEAVE IN LOW POPS NEXT WEEK DUE TO THE UNCERTAINTY
IN FRONTAL POSITION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  74  92  73 /  30  10  20  40
FSM   91  73  91  71 /  30  30  20  20
MLC   90  73  90  72 /  20  10  10  10
BVO   91  72  91  71 /  30  10  30  60
FYV   87  69  86  67 /  30  30  20  40
BYV   87  71  87  68 /  30  40  20  40
MKO   91  71  88  70 /  30  20  20  30
MIO   91  73  88  71 /  30  20  30  60
F10   91  72  89  71 /  30  10  20  30
HHW   90  72  89  71 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....07
Hazardous weather outlook, May 25, 2:36 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT SUN MAY 25 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
236 PM CDT SUN MAY 25 2008

....TORNADO WATCH UNTIL 7 PM FOR PORTIONS OF EASTERN OKLAHOMA
   AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET....ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AS A
WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE MOIST AND UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS TO AROUND 70
MPH. IN ADDITION...WIND PROFILES WILL BE MARGINALLY FAVORABLE FOR A
RISK OF TORNADOES SHOULD A SUSTAINED SUPERCELL DEVELOP. THIS
ACTIVITY IS EXPECTED TO EXIT THE AREA EARLY THIS EVENING
AS THE UPPER LEVEL DISTURBANCE MOVES INTO SOUTHWEST MISSOURI.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL APPROACH FROM THE NORTH LATE MONDAY NIGHT AND
WILL SAG SLOWLY SOUTH THROUGH THE AREA TUESDAY INTO WEDNESDAY.
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BECOME MORE WIDESPREAD
IN THE VICINITY OF THIS FRONT. OTHERWISE...TYPICAL LATE MAY
WEATHER WILL PREVAIL WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS POSSIBLE EACH DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 25, 1:41 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
141 PM CDT SUN MAY 25 2008

OKZ068-069-072-251930-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
141 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF MARBLE CITY...MOVING NORTHEAST AT 17 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUNCH AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3588 9471 3571 9452 3555 9487 3560 9493
TIME...MOT...LOC 1841Z 227DEG 15KT 3564 9483

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:55 PM CDTSpecial Weather StatementTSAPawnee35 min
May 24, 8:21 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee24 min
May 25, 1:41 PM CDTSpecial Weather StatementTSAAdair49 min
May 25, 1:48 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah57 min
May 25, 2:23 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee22 min
May 25, 2:48 PM CDTSevere Thunderstorm WarningTSAAdair57 min
May 25, 4:36 PM CDTSpecial Weather StatementTSACherokee24 min
May 25, 3:24 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison, Washington66 min
May 25, 3:38 PM CDTSevere Thunderstorm WarningTSABenton41 min
May 25, 3:46 PM CDTSevere Thunderstorm WarningTSAWashington38 min
May 25, 4:00 PM CDTSevere Thunderstorm WarningTSACarroll, Madison60 min
May 25, 4:09 PM CDTSpecial Weather StatementTSACarroll36 min
May 25, 4:23 PM CDTSpecial Weather StatementTSAWashington37 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningTSACrawford, Madison, Washington46 min
May 25, 4:30 PM CDTSevere Thunderstorm WarningTSACarroll29 min
May 25, 4:54 PM CDTFlash Flood WarningTSAMadison5 hr
May 25, 5:05 PM CDTFlash Flood WarningTSAFranklin5 hr
May 25, 5:33 PM CDTFlash Flood WarningTSAWashington5 hr
May 25, 6:41 PM CDTSevere Thunderstorm WarningTSACrawford, Madison, Washington64 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.